• I am about to start a combo of radiation and chemo on my neck. Told I could lose 30-40 lbs. Any tips on how to make this a little easier?

    Asked by Rogerlawson29 on Wednesday, September 5, 2012

    I am about to start a combo of radiation and chemo on my neck. Told I could lose 30-40 lbs. Any tips on how to make this a little easier?

    I am a liver recipient and kidney cancer survivor so I'm getting a chemo therapy call herbo-tox, said not as toxic as std. chemo drugs, but as effective. I ask ,then why not use this on everyone? Anyway, I'm just looking for a few tips from anyone who has had radiation on the neck area. Thanks.

    2 Answers from the Community

    • GregP_WN's Avatar
      GregP_WN

      I had radiation and chemo 24 years ago for Hodgkins, then again 4 years ago for head and neck, (tonsil) lost 50 each time. Radiation will give you sores in the mouth and throat so it's hard to eat/swallow. I started eating everything in sight when I was diagnosed, even before starting treatment, I knew it was coming so I started trying to pack on weight. Good thing too, as I did loose a bunch. Just try to eat as much as you can. My dr gave me a couple of mouthwashes to use to help with the sores, and to numb it a littel so I could swallow. Its miserable, but it will only last a while, then you will get better. I also lost my voice for a month, could only whisper. Hight calorie/hight nutrient drinks help too.

      Hope it goes easy and quick for you!
      greg

      about 5 years ago
    • TracyC's Avatar
      TracyC

      I went through the same treatment but on my tongue too. I was given a feeding tube which sounds awful but helped me to not lose even more weight. I got down pretty low even with it. I don't know if it will help you, but I really wish I had tried to exercise my throat more by swallowing. I lost muscle in my neck and still have trouble swallowing. I lost taste completely for a while but it came back so don't get scared if that happens. I also wish I had known about suction pumps that the hospital can rent you. It sounds gross, but your saliva will thicken, and it kept me so extremely nauseated. Then, finally a really smart nurse figured out that I needed that, and it was a life saver!! Just drink as many protein shakes as you can. I also added vitamin powder from the health store when I could handle it. Good luck to you.

      about 5 years ago

    Help the community by answering this question:

    Create an account to post your answer Already have an account? Sign in!

    By using WhatNext, you agree to our User Agreement, and Privacy Policy


    Read and answer more head & neck/throat cancer questions.  Also, don't forget to check out our Head & Neck/Throat Cancer page.